Trimethoprim-sulfamethoxazole induced circulatory shock in a human immunodeficiency virus uninfected patient: A case report and review

4Citations
Citations of this article
26Readers
Mendeley users who have this article in their library.

This article is free to access.

Abstract

Background: Severe systemic reactions resembling septic shock have been described following trimethoprim-sulfamethoxazole (TMP-SMX) administration. Nearly all cases described in the literature occurred in HIV-infected patients. Case presentation: We present a 42-year-old woman with a history of systemic lupus erythematosus (SLE) who was admitted to the Intensive Care Unit (ICU) twice with fever and circulatory shock after taking a dose of TMP-SMX 800-160 mg. She had no respiratory distress, urticarial rash or eosinophilia on presentation. Infectious workup during both admissions was negative and treatment with antibiotics, steroids and vasopressors was de-escalated with clinical improvement. She was found to be HIV negative, however, labs revealed a low CD4+ count. Conclusions: TMP-SMX can rarely result in a severe, non-anaphylactic circulatory shock; if initially unrecognized, patients may undergo repeat drug exposure with an associated high morbidity risk. While more commonly reported in HIV individuals, this case demonstrates that TMP-SMX related circulatory shock can occur in a HIV negative patient.

Cite

CITATION STYLE

APA

Liu, P., Ranches, G. P., & Gold, J. A. (2018). Trimethoprim-sulfamethoxazole induced circulatory shock in a human immunodeficiency virus uninfected patient: A case report and review. BMC Pharmacology and Toxicology, 19(1). https://doi.org/10.1186/s40360-018-0269-3

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free